Algebra & Number Theory

Cyclotomic function fields, Artin–Frobenius automorphisms, and list error correction with optimal rate

Venkatesan Guruswami

Full-text: Open access


Algebraic error-correcting codes that achieve the optimal trade-off between rate and fraction of errors corrected (in the model of list decoding) were recently constructed by a careful “folding” of the Reed–Solomon code. The “low-degree” nature of this folding operation was crucial to the list decoding algorithm. We show how such folding schemes useful for list decoding arise out of the Artin–Frobenius automorphism at primes in Galois extensions. Using this approach, we construct new folded algebraic-geometric codes for list decoding based on cyclotomic function fields with a cyclic Galois group. Such function fields are obtained by adjoining torsion points of the Carlitz action of an irreducible MFq[T]. The Reed–Solomon case corresponds to the simplest such extension (corresponding to the case M=T). In the general case, we need to descend to the fixed field of a suitable Galois subgroup in order to ensure the existence of many degree 1 places that can be used for encoding.

Our methods shed new light on algebraic codes and their list decoding, and lead to new codes with optimal trade-off between rate and error correction radius. Quantitatively, these codes provide list decoding (and list recovery/soft decoding) guarantees similar to folded Reed–Solomon codes but with an alphabet size that is only polylogarithmic in the block length. In comparison, for folded RS codes, the alphabet size is a large polynomial in the block length. This has applications to fully explicit (with no brute-force search) binary concatenated codes for list decoding up to the Zyablov radius.

Article information

Algebra Number Theory, Volume 4, Number 4 (2010), 433-463.

Received: 29 June 2009
Revised: 5 January 2010
Accepted: 17 February 2010
First available in Project Euclid: 20 December 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 11R60: Cyclotomic function fields (class groups, Bernoulli objects, etc.)
Secondary: 14Q05: Curves 11G30: Curves of arbitrary genus or genus = 1 over global fields [See also 14H25] 94B27: Geometric methods (including applications of algebraic geometry) [See also 11T71, 14G50] 12Y05: Computational aspects of field theory and polynomials 68Q30: Algorithmic information theory (Kolmogorov complexity, etc.) [See also 03D32]

list decoding algebraic-geometric codes Galois extensions Cyclotomic function fields Reed–Solomon codes Frobenius automorphisms


Guruswami, Venkatesan. Cyclotomic function fields, Artin–Frobenius automorphisms, and list error correction with optimal rate. Algebra Number Theory 4 (2010), no. 4, 433--463. doi:10.2140/ant.2010.4.433.

Export citation


  • L. Carlitz, “A class of polynomials”, Trans. Amer. Math. Soc. 43:2 (1938), 167–182.
  • G. Frey, M. Perret, and H. Stichtenoth, “On the different of abelian extensions of global fields”, pp. 26–32 in Coding theory and algebraic geometry (Luminy, 1991), edited by H. Stichtenoth and M. A. Tsfasman, Lecture Notes in Math. 1518, Springer, Berlin, 1992.
  • A. Garcia and H. Stichtenoth, “A tower of Artin–Schreier extensions of function fields attaining the Drinfeld–Vlăduţ bound”, Invent. Math. 121:1 (1995), 211–222.
  • A. Garcia and H. Stichtenoth, “On the asymptotic behaviour of some towers of function fields over finite fields”, J. Number Theory 61:2 (1996), 248–273.
  • V. Guruswami, List decoding of error-correcting codes, Lecture Notes in Computer Science 3282, Springer, Berlin, 2004.
  • V. Guruswami, “Algorithmic Results in List Decoding”, Foundations and Trends in Theoretical Comp. Sci. 2:2 (2007).
  • V. Guruswami and A. C. Patthak, “Correlated algebraic-geometric codes: improved list decoding over bounded alphabets”, Math. Comp. 77:261 (2008), 447–473.
  • V. Guruswami and A. Rudra, “Explicit codes achieving list decoding capacity: error-correction with optimal redundancy”, IEEE Trans. Inform. Theory 54:1 (2008), 135–150.
  • V. Guruswami and M. Sudan, “Improved decoding of Reed–Solomon and algebraic-geometry codes”, IEEE Trans. Inform. Theory 45:6 (1999), 1757–1767. 2000j94033
  • V. Guruswami and M. Sudan, “On representations of algebraic-geometry codes”, IEEE Trans. Inform. Theory 47:4 (2001), 1610–1613. 1002.94041
  • D. R. Hayes, “Explicit class field theory for rational function fields”, Trans. Amer. Math. Soc. 189 (1974), 77–91.
  • M.-D. Huang and A. K. Narayanan, “Folded algebraic geometric codes from Galois extensions”, 2008. Personal communication.
  • J. Justesen, “A class of constructive asymptotically good algebraic codes”, IEEE Trans. Information Theory IT-18 (1972), 652–656.
  • R. Lidl and H. Niederreiter, Introduction to finite fields and their applications, Cambridge University Press, 1986.
  • D. A. Marcus, Number fields, Springer, New York, 1977. 0383.12001
  • H. Niederreiter and C. Xing, “Explicit global function fields over the binary field with many rational places”, Acta Arith. 75:4 (1996), 383–396.
  • H. Niederreiter and C. Xing, “Cyclotomic function fields, Hilbert class fields, and global function fields with many rational places”, Acta Arith. 79:1 (1997), 59–76.
  • F. Parvaresh and A. Vardy, “Correcting errors beyond the Guruswami–Sudan radius in polynomial time”, pp. 285–294 in Proceedings of the 43nd Annual Symposium on Foundations of Computer Science (Pittsburgh, PA, 2005), IEEE, 2005.
  • H.-G. Quebbemann, “Cyclotomic Goppa codes”, IEEE Trans. Inform. Theory 34:5, part 2 (1988), 1317–1320.
  • M. Rosen, Number theory in function fields, Graduate Texts in Mathematics 210, Springer, New York, 2002.
  • B.-Z. Shen, “A Justesen construction of binary concatenated codes that asymptotically meet the Zyablov bound for low rate”, IEEE Trans. Inform. Theory 39:1 (1993), 239–242.
  • H. Stichtenoth, Algebraic function fields and codes, Springer, Berlin, 1993.
  • H. Stichtenoth, “Transitive and self-dual codes attaining the Tsfasman–Vlăduţ–Zink bound”, IEEE Trans. Inform. Theory 52:5 (2006), 2218–2224.
  • M. Sudan, “Decoding of Reed Solomon codes beyond the error-correction bound”, J. Complexity 13:1 (1997), 180–193.
  • G. D. Villa Salvador, Topics in the theory of algebraic function fields, Birkhäuser, Boston, 2006.